Topiramate/Topamax

The first medication I’m going to blog about is Topomax. This is the last med that I tried. Like the rest before it I had to stop taking it because of the side effects.

I didn’t write them down at the time so I can’t remember them all but I can remember the ones that worried me the most.

Topamax is primarily an anticonvulsant used in the treatment of epilepsy but it also works for treating other things as well. I was put on it for my headaches as it’s been shown to improve migraines in some people.

During the time that I was on it I didn’t notice any improvement in my headaches. The longer I was on it the more side effects I noticed and the worse they got.

The side effect that prompted me to start researching was eye tracers. I had been noticing that when I would move my hand or look around quickly I would see doubles or tracers of things, most noticeably my hands. This worried me because of all the eye problems I have and I wasn’t aware that the medication could cause this problem so I began researching the symptom online. Then the name Topamax popped up on a forum with at least a dozen other people taking the medication who were experiencing the same thing.

Other unsettling symptoms included nerve pain. I began getting shock like sensations all over my body. They weren’t all that painful but they became constant and very uncomfortable. I also started getting a strong pulsing sensation in my stomach. Then one day I was playing cards with my mom and grandma and all of the sudden I got this extremely uncomfortable sensation throughout my body. It was like for a brief moment I couldn’t see or hear properly and then all of the sudden my legs went weak and I couldn’t think. I couldn’t take my turn because I couldn’t remember the game or what I was doing. The entire episode was very brief but it terrified me none the less. At the time I had thought that I just had some sort of mini stroke or something, These things were all a result of Topamax, which I later learned and once I was off of the medication (after talking to my doctor) all of the problems disappeared.

There’s a whole bunch of other symptoms that I forgot but when I remember I will add them. This isn’t meant to scared people or keep them from taking this medication. Everyone is different and will react differently. This is meant as a resource for people experiencing the same things and wondering why. I was extremely thankful that I was able to find this information when I was feeling in the dark and would like to pass it along.

{Any medical terms and/or definitions featured on this blog have been thoroughly researched by me as to not lead to any false consumption of information by the reader. Though, that aside; I am not a doctor and the medical information on this site should not be taken as a substitute for the advice of medical professionals. If you’re experiencing any health issues don’t hesitate to contact your doctor.}

Medications

Hey guys.

I’m going to cut a break in my hiatus by talking a bit about some of the medication I’ve been on and the side effects that they caused. For me it’s really hard sometimes when trying a new medication to tell if what I’m feeling is a result of the meds or if it’s just a part of my everyday not feeling good.

First off when your trying a new med I urge you to talk to your pharmacist with any concerns or questions. For a doctor to know every side effect from rare to common of every medication they prescribe would be impossible. Realizing that is important, that way you’re aware that putting blind faith in your doctor to know the exact effects your medication is going to have on you isn’t a good option, plus everyone is different and can respond differently. The pharmacists that I deal with are very friendly and willing to go over anything they know about the medications I’m getting. If you want you can call the pharmacy instead of going in.

Next, and this has been very important in my search for the right medications; listen to your body. If your body’s telling you something’s not right, then it probably isn’t. And even though I have never done so (I really wish that I had now) it’s also really helpful to record a log of any new symptoms you start experiencing with your medication as well as the name and dosage. Seeing changes written down helps keep track and be aware of just how your feeling, when, and what seems to cause it.

I’ve never responded well to medication. They rarely have the intended effect and always have the worst of side effects. I’ve hardly ever been able to stick to a medication whether it be pain killers or anti depressants or anything else.

The last new medication I was placed on for my headaches was causing me extreme side effects a few weeks into taking it. They were subtle at first but quickly became more and more worrisome. What my doctor thought was anxiety was actually the effects of the medication. The only thing that helped me was the internet. I looked up a new frightening symptom and low and behold the name of the new medication popped up along with a list of all of the other symptoms I was experiencing.

Now every time I start a new med the first thing I do is research it. Not to second guess my doctor but to be aware of the things that might go on and to not be frightened by them.

I’ve decided to start writing about the medications I’ve been on (at least the ones I remember) and my experiences with them. I’m doing so for others wishing to research as well as for me to be able to look back and remember the details. I’ll make a specific category for them so that they’re easy to find.